Prevention of thiopurine-induced early leukopenia in a Korean pediatric patient with Crohn’s disease who turned out to possess homozygous mutations in NUDT15 R139C
OPEN Yeungnam University journal of medicine | 23 May 2020
JB Bae, BH Choe and B Kang
Homozygous mutations in NUDT15 R139C are known as the major factor associated with thiopurine-induced early leukopenia, particularly in Asian patients. Therefore, NUDT15 genotyping is currently recommended before thiopurine treatment to identify patients who are NUDT15 poor metabolizers and consider the use of an alternative immunomodulatory therapy. We report a case of a 12-year-old Korean girl with Crohn’s disease (CD), in whom thiopurine-induced leukopenia was prevented by initiation of azathioprine (AZA) therapy at a low dose (0.5 mg/kg/day) and early detection of significant hair loss and white blood cell (WBC) count decrease at 17 days from the start of AZA treatment. The WBC count dropped from 8,970/μL to 3,370/μL in 2 weeks, and AZA treatment was stopped because of concerns of potential leukopenia in the near future. Her WBC count recovered to 5,120/μL after 3 weeks. Gene analysis later revealed that she had a homozygous mutation in NUDT15 R139C, resulting in a poor metabolizing activity of NUDT15. In situations when NUDT15 genotyping is unavailable, initiation of AZA therapy at 0.5 mg/kg/day with close observation of hair loss and WBC counts within 2 weeks may be an alternative way to prevent thiopurine-induced early leukopenia in Asian children with CD.
* Data courtesy of Altmetric.com